Idaho, 2008

Damaging Wind in Idaho, August 10, 2008

August 10, 2008 · NWS PIH · 1 event in 1 county or zone

A severe thunderstorm caused extensive damage in Malad with damaged roofs, downed tree limbs and extensive debris.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A severe thunderstorm caused extensive damage in Malad with damaged roofs, downed tree limbs and extensive debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 10, 1:40 AM MST, 20 minutes earlier.

Area forecast discussion, Aug 10, 1:40 AM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
240 AM MDT SUN AUG 10 2008

.DISCUSSION...DRIER AIR CONTINUES TO MOVE INTO EASTERN IDAHO THIS
MORNING. HOWEVER...SHOWERS AND TSTORMS CONTINUE TO THRIVE IN
SOUTHEASTERN IDAHO DUE TO MINOR WAVE/JET STREAK MOVING INTO THE
REGION IN SW FLOW ALOFT. MAIN LOW IS MAKING SLOW PROGRESS NORTH
AND EAST ACROSS CANADA AND THE PACNW. WITH FLOW TRANSITIONING MORE
TO A WESTERLY FLOW ALOFT...MAIN PUSH OF MONSOON MOISTURE WILL BE
PUSHED SOUTH AND EAST OF THE AREA. THIS WILL MEAN ANY STORM
ACTIVITY TODAY WILL BE ACTING RESIDUAL MOISTURE LEFT OVER FROM
PREVIOUS DAYS. IN OTHER WORDS...IT WILL BE MORE ISOLATED IN
NATURE AND MOSTLY OVER THE HIGHER ELEVATIONS. WINDS SHOULD PICK UP
AGAIN ACROSS THE SNAKE PLAIN. THE STRONGEST WIND WILL BE ACROSS
THE ARCO DESERT WHERE UP TO 15 KTS SUSTAINED IS IN THE FORECAST.
AS FAR AS LAKE WIND ADVISORY FOR AMERICAN FALLS RESERVOIR...WINDS
WILL BE JUST ON THE EDGE OF REACHING CRITERIA BUT ALSO TOO
WESTERLY. WILL NOT ISSUE ONE AT THIS TIME BUT WILL NEED TO LOOKED
AT DURING THE DAY. EXPECT STORM SYSTEM TO CONTINUE TO PUSH EAST
ACROSS CANADA AND THE NORTHERN ROCKIES TONIGHT AND TOMORROW. THIS
WILL CONTINUE TO ALLOW DRIER AIR TO FILTER IN AND CUT OFF ALL
STORM CHANCES IN THE SHORT TERM. THIS DRIER AIR AND LESS CLOUD
COVER WILL ALLOW OVERNIGHT LOWS TO DROP WITH SOME VALLEY LOCALES
DROPPING TO THE 30S AND 40S. IT ALSO APPEARS FOR THE NEXT 2 TO 3
DAYS...COOLER AFTN HIGHS CAN BE EXPECTED WITH THE FLOW COMING FROM
THE PACIFIC. FOR MID WEEK AND BEYOND...FOR RIGHT NOW THE MODELS
ARE POINTING TOWARD A STRONG RIDGE BUILDING INTO THE AREA WHICH
WOULD REALLY WARM THINGS UP. SINCE THIS REALLY THE FIRST SET OF
RUNS THAT AGREE ON THIS SCENARIO...WILL OPT TO KEEP PREVIOUS
FORECAST IN PLACE. THIS WENT WITH THE THEME OF WARMER BUT NOT
NECESSARILY A DRY AND STORM FREE AIRMASS. FOR WED AND
BEYOND...KEPT ISOLD MTN STORMS IN THE FORECAST.  KEYES

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AREAWIDE TODAY AS HIGH
PRESSURE SETTLES IN. GUSTY CONDITIONS ARE EXPECTED IN THE AFTERNOON
AND EARLY EVENING.

&&

.FIRE WEATHER...DRIER AIR WILL BE WORKING INTO THE REGION TODAY.
EXPECT MUCH LOWER RELATIVE HUMIDITIES TODAY. A COLD FRONT MOVED
THROUGH THE REGION YESTERDAY AND WINDS ARE EXPECTED TO BECOME GUSTY
THIS AFTERNOON. CRITICAL RED FLAG CONDITIONS MAY BE MET OVER THE
CENTRAL MOUNTAINS THIS AFTERNOON...HOWEVER WILL HOLD OFF ON A RED
FLAG WARNING SINCE THESE CONDITIONS SHOULD ONLY BE MET FOR A VERY
BRIEF TIME. DRIER AIR WILL HANG AROUND FOR A FEW MORE DAYS. WINDS
ARE EXPECTED TO DIMINISH OVER THE NEXT COUPLE DAYS.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 9, 2:57 AM MST, 23 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
357 AM MDT SAT AUG 9 2008

IDZ017>025-031-032-101000-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
357 AM MDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE ANTICIPATED AGAIN ACROSS EASTERN
IDAHO. THE HIGHEST CHANCES ARE IN THE MOUNTAINS AND UPPER SNAKE
PLAIN. GUSTY WIND AND HAIL ARE POSSIBLE WITH THESE STORMS. STRONG
TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN PORTIONS OF
THE FORECAST AREA. LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS
NORTHERN AREAS WELL. DUE TO THUNDERSTORM COVERAGE AND POTENTIAL
LIGHTNING STARTS...A RED FLAG WARNING HAS BEEN ISSUED FOR MOST OF
EASTERN IDAHO. PLEASE SEE RFWPIH FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRIER CONDITIONS WILL PREVAIL ISOLATED THUNDERSTORMS MAINLY OVER
THE MOUNTAINS.

BREEZY CONDITIONS IN THE SNAKE PLAIN WILL MAKE FOR POSSIBLE FIRE
WEATHER CONCERNS AND FOR BOATERS ON AMERICAN FALLS RESERVOIR INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The Salt Lake City radar (KMTX), 105 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
August 10, 2:00 AM MST to 2:20 AM MST
Where
Oneida County, Malad City
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.200, -112.250

A severe thunderstorm downed several trees, damaged roofs and tossed debris throughout the city at around 3 am MDT August 10th.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133010.